Hydroxyurea‑induced superinfected ulcerations: Two case reports and review of the literature
- Gabriela Mariana Iancu
- Anca Ocneanu
- Maria Rotaru
Affiliations: Dermatology Department, Faculty of Medicine, University Lucian Blaga of Sibiu, 550169 Sibiu, Romania, Dermatology Office, Grivita Medical Center, 810521 Braila, Romania
- Published online on: October 14, 2020 https://doi.org/10.3892/etm.2020.9321
Copyright: © Iancu
et al. This is an open access article distributed under the
terms of Creative
Commons Attribution License.
Views: 0 (Spandidos Publications: | PMC Statistics: )
Total PDF Downloads: 0 (Spandidos Publications: | PMC Statistics: )
This article is mentioned in:
The chronic use of hydroxyurea (HU) in some oncologic and non‑oncologic diseases (psoriasis, sickle cell anemia) can be accompanied by side effects, both systemic and mucocutaneous. The most severe adverse events known in HU therapy are leg ulcers and cutaneous carcinomas. At skin level may also appear: xerosis, persistent pruritus, skin color changes (erythema, hyperpigmentation), cutaneous atrophy. Likewise, oral ulcerations and stomatitis may occur at mucosal level. Hair damage can be expressed through alopecia and nail damage through melanonychia and oncycholysis. First case, a 63‑year‑old woman with severe psoriasis vulgaris and chronic granulocytic leukemia, with 5 years of HU therapy, was admitted to hospital for submammary and palmoplantar ulcers, superinfected with methicillin‑resistant Staphylococcus aureus and Proteus mirabilis. Clinical exam showed that the patient had also cutaneous atrophy, marked palmoplantar xerosis and melanonychia. The second case, a 72‑year‑old woman with primary thrombocytemia, treated with HU for 3 years, presented with necrotic leg ulcers that were superinfected with Pseudomonas aeruginosa, Enterobacter and E. Coli. The patient associates cellulitis, microbial eczema and xeroderma. In both cases, after HU discontinuation, systemic antibiotics, topical epithelizing agents and emollients, the ulcers had a slow favorable evolution. In our cases, the ulcers appeared after 5, respectively 3 years of HU therapy. It is stressed that in the first case, which had associated psoriasis, after 1 year of 1 g of HU/day, the psoriatic lesions completely disappeared. The severe progression of the ulcers was also favored by the superinfection of the ulcers with 2, respectively, 3 identified germs for which appropriate systemic antibiotics was required.